Monday, October 4, 2010

A Spoonful of Sugar Helps the Medicine go Down, Not with This Medicine.

Keeping in mind that my diagnosis was way back in 1989, there weren't the same treatments that there are today.  There were only a few options to help heal the damage caused by the disease.  Surgery to remove the damaged areas of bowel was a last ditch effort.  Healing the damage using the medications available at the time was the first choice.

I was put on Salofalk, which is a 5-ASA drug used for combating the inflammation in the bowel.  I took it in pill form, eight a day, and also in liquid suppositories at bedtime.  Usually suppositories are used to clean out the bowel, so you have the urge to go quite badly.  When this feeling occurs you usually can give into it, but with these suppositories, to get the healing effect you can't give in, you have to hold it in.  It was very uncomfortable and an experience I had to go through every night for six months.

Imuran was another medication that I was given daily.  It is an immunosuppressive agent used to suppress the bodies immune system.  Crohn's Disease is a disease of the immune system attacking the digestive tract, so this medication stopped the immune system from attacking my bowel causing more damage.  It was effective but opens you up to catching any bug that is around because you can't fight them off.

Prednisone was the worst medication that I had to take.  It is a corticosteroid and is also helps with the inflammation caused by the disease, it is also an immunosuppressive.  It had the worst side-effects of any medication that I have ever taken so far in my life.  It improves your appetite, causes water retention which makes you appear like you have gained a lot of weight, makes you feel lightheaded, nervous or agitated, sweaty and flushed, you can have skin problems from it and a "moon face".  This is when your face becomes almost completely round.  It makes your face puffy-looking as if you had just come from the dentist from having your wisdom teeth removed.  I also had hallucinations.  Those and the anxiety were the worst.

I was also put on a couple of antibiotics but the worst one was Flagyl.  It is used specifically for abdominal infections.  It caused "Thrush" which is a yeast infection in the mouth.  After the many long months of being in the hospital when I was finally able to go home, my sister and her husband were going to take me to the cottage to be with my family for a couple of weeks,  My mouth and tongue had been hurting and very sensitive for a couple of days but when I woke up that morning it was so much worse.  I went to the bathroom to brush my teeth and looked at my tongue.  It, my gums and the inside of my cheeks were completely black!  I flipped right out and called my Gastro to find out what the heck was going on.  His secretary told me he wanted me to come in as soon as I could, so I dressed and packed in a hurry, called my sister to come and get me early and headed to his office.  When I got there I opened my mouth, stuck out my tongue and asked him "What now?, what is this?".  Of course he smiled at me like he always did, and told me it was thrush, a yeast infection.  He wrote me out a prescription, and as usual I asked him what it tasted like.  He laughed and said he didn't know, and that where this medication usually goes there aren't any taste buds.  That last part went right over my head and I didn't understand what he was talking about until the script was filled and I was in the car on the way to the cottage.  I opened the bag that it was in, read the package and then it hit me.  The script was for vaginal suppositories for vaginal yeast infections and the directions on the box said that I had to suck on them like lozenges.  YUCK!
When we got to the cottage and my family found out that I had to suck on vaginal yeast infection suppositories, they laughed whenever I had to take a dose. 
Now there is a liquid medication for this problem called Nystatin.  Believe me, it tastes much better. :)

1 comment:

Eden said...

It amazing how similar our Crohn's stories are, even though our diagnosis are separated by decades.

I am currently on 6 mp (which is another form of immuran), Prednisone (I so agree with you about this drug being a hell drug) and Flagyl.

I can't believe they had you suck on vaginal suppositiories like lozenges. I have had oral thrush for almost six months and have grown to like the taste of Nyastin.

Thanks for sharing your story. It is lovely to read someone has been there and come out on the other side.